Colorado, 2012

High Wind in Colorado, October 17, 2012

October 17, 2012 · NWS BOU · 5 events in 5 counties and zones

A brief but powerful windstorm associated with a fast moving cold front swept from northwest to southeast across the Urban Corridor and adjacent plains during in the evening. Peak wind gusts ranging from 58 to 71 mph downed trees and power lines which damaged homes and vehicles.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A brief but powerful windstorm associated with a fast moving cold front swept from northwest to southeast across the Urban Corridor and adjacent plains during in the evening. Peak wind gusts ranging from 58 to 71 mph downed trees and power lines which damaged homes and vehicles. Several temporary structures were also damaged. Approximately 50,000 people were without power in the Denver, Fort Collins and Greeley areas. Some schools were closed the following day until power could be restored.

Peak wind gusts included: 71 mph at Fort Collins, 69 mph in Golden, 64 mph at Littleton and Sterling Municipal Airport, 63 mph in Loveland, 62 mph at Buckley AFB, in Denver, at Walnut St. and I-25, and Longmont; 59 mph at Centennial Airport, 58 mph at Denver City Park, Highlands Ranch and Keenseburg; 57 mph at Wiggins and 55 mph in Greeley. Atop Loveland Pass, a peak wind gust to 89 mph was recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Oct 17, 6:43 PM MST, 1 hour 22 minutes earlier.

Area forecast discussion, Oct 17, 6:43 PM MST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
743 PM MDT WED OCT 17 2012

.UPDATE...HAVE EXPIRED THE HIGH WIND WARNING FOR THE FAR
NORTHEASTERN PLAINS AND THE RED FLAG WARNING FOR ALL THE PLAINS AS
WINDS HAVE BEEN SLOWLY DIMINISHING AND HUMIDITIES BEGIN TO
RECOVER. BIGGEST ISSUE NOW IS DETERMINING HOW MUCH THE AIRMASS
WILL DECOUPLE AND THEREFORE THE WIND DIRECTION AND SPEEDS THROUGH
THE NIGHT...AFFECTING THE AVIATION FORECASTS.

&&

.AVIATION...SEEMS AS THOUGH THE AIRMASS IS TAKING LONGER TO
DECOUPLE THAN ORIGINALLY THOUGHT AND FORECAST. THEREFORE WE ARE
NOT SEEING A TREND TO THE WESTERLY THEN DRAINAGE PATTERN FOR THE
NIGHT. RECENT HIGH-RES MODELS ARE NOW POINTING TO KEEPING WINDS
NORTHERLY THROUGH THE NIGHT THEN SWINGING THROUGH EAST IN THE
EARLY MORNING HOURS...BECOMING NORTHWESTERLY FOR TOMORROW
AFTERNOON. WILL KEEP MONITORING THIS TREND FOR NOW...EXTENDING THE
NORTHERLY DIRECTION AT KDEN AND KAPA FOR THE NEXT FEW HOURS.
OTHERWISE...VFR CONDITIONS EXPECTED THROUGH THURSDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 219 PM MDT WED OCT 17 2012/

SHORT TERM...A STRONG NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER
THE REGION THROUGH THURSDAY. THE AIRMASS WITH BE VERY DRY THROUGH
THE PERIOD. WE WILL CONTINUE THE ONGOING HIGHLIGHTS FOR HIGH
WINDS AND RED FLAG CONDITIONS THROUGH 6 PM MDT THIS EVENING. THE
UPPER LEVEL JET STREAM WILL REMAIN OVER THE NORTHEAST PLAINS OF
COLORADO THURSDAY AFTERNOON. ALTHOUGH IT WILL AGAIN BE WINDY...DO
NOT ANTICIPATE HIGH WIND HIGHLIGHTS FOR THE NORTHEAST PLAINS
THURSDAY AFTERNOON. HOWEVER...THE COMBINATION OF GUSTY WINDS AND
LOW RELATIVE HUMIDITIES WILL AGAIN ELEVATE THE FIRE DANGER IN THE
AFTERNOON. AS A RESULT...WE WILL HOIST A RED FLAG WARNING FOR FIRE
WEATHER ZONES 242..244..248>251 FROM NOON THU AFTN TO 6 PM THU
EVENING.

LONG TERM...A LARGE WEAKENING UPPER LEVEL TROUGH WILL BE OVER THE
EASTERN U.S. THROUGH SATURDAY. THIS WILL KEEP A NORTHWEST FLOW ALOFT
INTO FRIDAY. AN UPPER LEVEL TROUGH WILL MOVE ONTO THE WEST COAST OF
CANADA AND CAUSE THE FLOW ALOFT TO BECOME WESTERLY ON SATURDAY. AS
THE TROUGH MOVES INLAND...THE FLOW WILL SHIFT SOUTHWEST. IT WILL BE
MILD AND DRY FRIDAY AND SATURDAY. THE WARMEST DAY WILL BE
SATURDAY WHERE HIGHS WILL BE WELL INTO THE 70S. A WEAK COLD FRONT
WILL CLIP NORTHEAST COLORADO AND CAUSE TEMPERATURES TO DROP INTO
THE 60S SUNDAY. MODELS HINT AT SOME PRECIPITATION OVER THE NORTH
CENTRAL MOUNTAINS ON SUNDAY. WILL KEEP LOW POPS IN THE
FORECAST...BUT THE SOUTHWEST FLOW IS NOT FAVORABLE FOR OROGRAPHIC
PRECIPITATION. IF ANY PRECIPITATION FORMS IT WILL BE DUE TO THE
PASSING THE COLD FRONT AND AN INCREASING JET.

SOUTHWEST FLOW ALOFT WILL PREVAIL MONDAY THROUGH WEDNESDAY AS AN
UPPER LEVEL SYSTEM MOVES OVER THE WESTERN STATES. BY
WEDNESDAY...MODELS SHOWING THIS TROUGH DIGGING SOUTH AND POSSIBLY
CLOSING OFF. THIS MAY BRING PRECIPITATION TO THE AREA LATE NEXT
WEEK...BUT THIS IS BEYOND THE FORECAST WINDOW. FOR MONDAY THROUGH
WEDNESDAY...EXPECT DRY CONDITIONS WITH ABOVE NORMAL TEMPERATURES
UNDER THE SOUTHWEST FLOW. ONLY CHANCE FOR PRECIPITATION WILL BE OVER
THE NORTH CENTRAL MOUNTAINS AND EVEN THIS LOOKS LIKE A VERY LOW
CHANCE AT THIS TIME.

AVIATION...VFR CONDITIONS THROUGH THE PERIOD. WEST/NORTHWEST
WINDS WILL CONTINUE UNTIL 01Z THEN SWITCH TO DRAINAGE AS THE
BOUNDARY LAYER WINDS DECOUPLE. GUSTY WEST TO NORTHWEST WINDS MAY
AGAIN DEVELOP BY 18Z THURSDAY AND CONTINUE THROUGH THE AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TO 6 PM MDT THURSDAY FOR COZ242-244-
248>251.

&&

SHORT TERM...COOPER
LONG TERM....MEIER
UPDATE/AVIATION...KRIEDERMAN
Hazardous weather outlook, Oct 17, 8:31 AM MST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
931 AM MDT WED OCT 17 2012

COZ030>051-181545-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
931 AM MDT WED OCT 17 2012

...HIGH WIND WARNING FROM NOON TO 6 PM MDT FOR PARTS OF NORTHEAST
COLORADO...
...RED FLAG WARNING FROM NOON TO 6 PM MDT FOR THE NORTHEAST COLORADO
PLAINS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

VERY WINDY CONDITIONS ARE EXPECTED ACROSS NORTHEAST COLORADO TODAY
AS A STRONG UPPER LEVEL JET STREAM MOVES OVER THE STATE. WIND
GUSTS UP TO 60 MPH WILL BE POSSIBLE ON THE PLAINS THIS AFTERNOON.
A HIGH WIND WARNING FOR DAMAGING WINDS WILL BE IN EFFECT FOR THIS
AFTERNOON FROM EASTERN LARIMER AND WELD COUNTIES EASTWARD TO THE
NORTHEAST CORNER OF THE STATE. THE MOUNTAIN AND FOOTHILL AREAS MAY
SEE WIND GUSTS AS HIGH AS 70 MPH.

THE COMBINATION OF STRONG WINDS AND VERY LOW RELATIVE HUMIDITIES
THIS AFTERNOON WILL PRODUCE DANGEROUS FIRE WEATHER CONDITIONS. AS
A RESULT...A RED FLAG WARNING WILL BE IN EFFECT ACROSS NORTHEAST
COLORADO THIS AFTERNOON. WINDS WILL BEGIN DECREASING THIS EVENING
AS THE UPPER LEVEL JET STREAM MOVES EAST OF THE STATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY NORTHWEST WINDS WILL PREVAIL AGAIN THURSDAY OVER THE PLAINS
OF NORTHEAST COLORADO WITH WINDS GUSTS TO 40 TO 50 MPH.
OTHERWISE QUIET WEATHER WILL OCCUR THIS WEEKEND AND EARLY NEXT
WEEK WITH JUST A SLIGHT CHANCE OF SHOWERS IN THE MOUNTAINS SUNDAY
AND EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT BUT REPORTS
OF DAMAGING WINDS WILL BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
October 17, 8:05 PM MST to 10:55 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

High Wind, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
October 17, 8:05 PM MST to 10:55 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

High Wind, N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County

When
October 17, 8:05 PM MST to 10:55 PM MST
Where
N Douglas County Below 6000 Feet / Denver / W Adams & Arapahoe Counties / E Broomfield County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.714, -104.707 (the zone’s center; the record gives no point)

High Wind, C & S Weld County

When
October 17, 8:05 PM MST to 10:55 PM MST
Where
C & S Weld County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

High Wind, Logan County

When
October 17, 8:05 PM MST to 10:55 PM MST
Where
Logan County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415583, 415584, 415585, 415586, 415587.